Hi, I have been on NuvaRing for a while now, and doing everything correctly; I was prescribed a 5-day dose of Diflucan about a week ago. I've read many articles online saying Diflucan or Fluconazole may decrease NuvaRing's affectivness, and other's say it simply may interfere/increase hormones. My doctor told me there weren't any interactions, but I need a peace of mind from all this confusion. Are they safe to use simultaneously? And if there are interactions (which I hope my doctor was correct and there aren't) what type and how much would it lower effectiveness? I need some straight answers. Please help! Thanks!!
Welcome to ehealthforum,
Use of other medications along with use of hormonal contraceptives can affect their effectiveness and put you at risk for pregnancy (the risk is higher with oral contraceptive pill use as their absorption is affected by use of other medications). Other forms of hormonal contraceptives that get affected are Nuvaring, and Ortho-Evra patch. You should consider using back-up protection (condom/spermicide) for additional protection if having intercourse while using any other medications like antibiotics, or anti-fungals, or anti-seizure drugs, anti-HIV drugs, antidepressants, diabetes medication, anxiety treatment medications, natural supplements, diet pills, etc (if you are worried about pregnancy). Visit your doctor/gynecologist for further clarification and assistance.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Birth Control , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.